Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 97, NWS Denver/Boulder, CO

June 23, 2016Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 23, 2016, 5:14 PM MDT for Adams County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 5:14 PM MDT (23:14 UTC)
Expired
Jun 23, 2016, 5:45 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Adams County, CO

The radar

The Denver radar (KFTG), 10 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-588 J/kg
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS55 KBOU 232314
SVRBOU
COC001-232345-
/O.NEW.KBOU.SV.W.0097.160623T2314Z-160623T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
514 PM MDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 545 PM MDT

* AT 513 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHEASTERN
  AURORA...OR 21 MILES EAST OF DENVER...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN AURORA...BENNETT AND MANILA VILLAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THIS STORM WILL OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3984 10428 3974 10443 3974 10454 3980 10463
      3998 10447
TIME...MOT...LOC 2313Z 215DEG 28KT 3977 10456 

HAIL...<.75IN
WIND...60MPH
 
$$

RPK
2 follow-up statements
138 
WWUS55 KBOU 232331
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
531 PM MDT THU JUN 23 2016

COC001-232345-
/O.CON.KBOU.SV.W.0097.000000T0000Z-160623T2345Z/
ADAMS CO-
531 PM MDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL ADAMS COUNTY...

AT 530 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BENNETT...OR 28 MILES EAST OF DENVER...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN AURORA...BENNETT AND MANILA VILLAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THIS STORM WILL OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3984 10428 3974 10443 3974 10454 3980 10463
      3998 10447
TIME...MOT...LOC 2330Z 215DEG 28KT 3988 10446 

HAIL...<.75IN
WIND...60MPH
 
$$

RPK
807 
WWUS55 KBOU 232348
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MDT THU JUN 23 2016

COC001-232358-
/O.EXP.KBOU.SV.W.0097.000000T0000Z-160623T2345Z/
ADAMS CO-
548 PM MDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ADAMS COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3984 10428 3974 10443 3974 10454 3980 10463
      3998 10447
TIME...MOT...LOC 2347Z 215DEG 28KT 3988 10446 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:41 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 23, 3:41 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
341 PM MDT THU JUN 23 2016

.SHORT TERM...(This evening through Friday)
Issued at 341 PM MDT Thu Jun 23 2016

Weak showers have been occurring over the mountains through this
afternoon with a few showers moving out of the Palmer and Cheyenne
Divides. Another convergence boundary has been quite evident along
a line from from Fort Morgan to Deer Trail. Higher dew points are
located east of the convergence boundary, and the focus of evening
convection will be out on the eastern plains. Showers and
thunderstorms over the urban corridor should be fairly limited
since dry air has mixed to the surface. Storms that form over the
eastern plains will have the potential to be quite strong.

For tomorrow the upper ridge will remain in place over the
southern U.S. with weak westerly flow aloft across Colorado.
Another surge of mid-level moisture is evident on satellite
pictures over southern Arizona. The pattern of the past several
days with showers developing over the mountains early in the
afternoon and then moving over the plains will continue through
tomorrow. High temperatures should again reach into the lower and
mid 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 341 PM MDT Thu Jun 23 2016

Convection will be ongoing across the eastern plains Friday
evening. Some storms may be able to produce strong outflow winds
and possible large hail as CAPE values are around 1200 J/kg. A
cold front will push into the area right around midnight with
northerly winds gusting to 20 to 30 mph across the northeastern
plains.

The upper trough passing over the Northern Rockies will drag in
drier air from the west and increase winds across the northern
mountains Saturday. This may elevate fire weather concerns over North
Park and surrounding high mountains. Otherwise temperatures will
be about 5 to 10 degrees cooler on Saturday, with readings in the
mid 80s over the plains and in the 60s to upper 70s in the high
country. Post frontal airmass will likely be too stable for storms
over the plains, but upslope flow will help spark convection over
the high mountains and foothills and possibly over the Palmer
Divide. Expect the convective activity in the afternoon and early
evening. diminishing quickly after sunset. However the GFS keeps
activity through the night and brings it east over the plains.
Will not follow this solution at this time as its the outlier,
slower with the trailing energy behind the upper trough.

The upper ridge over the Great Plains will build back over the
Four Corners region Sunday and Monday to bring warming
temperatures. Southeasterly winds will push moisture back into the
plains Sunday and allow for a chance of thunderstorms to return
to the plains Sunday and Monday.

On Tuesday, a quick moving shortwave trough will pass over the
Northern Rockies and send down a cold front later on Tuesday.
Models have been showing an MCS developing near South Dakota and
into Nebraska, which may push in additional moisture into the area
Tuesday night for cooler temperatures and perhaps low clouds and
fog Wednesday. Will continue to monitor the development of this
system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 341 PM MDT Thu Jun 23 2016

Dew points in the Denver area have dropped off due to mixing of
drier air aloft to the surface. The threat of showers over the
Denver area has diminished but can not be ruled out until after
the next band of showers moves out of the mountains . Any threat
of showers should be over by 7 PM. Gusty outflow winds and brief
heavy rain will be the main threats from any showers. No other
aviation impacts are expected overnight as winds return to typical
drainage overnight.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Dankers
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jun 23, 11:09 AM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1109 AM MDT THU JUN 23 2016

COZ030>051-241715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1109 AM MDT THU JUN 23 2016

...SHOWERS MOVING ACROSS THE PLAINS THIS AFTERNOON MAY BECOME
SEVERE AT TIMES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE MOUNTAINS
BY EARLY AFTERNOON AND THEN SPREAD ACROSS THE PLAINS. THE
STORMS ARE EXPECTED TO BECOME STRONGER AS THEY MOVE EAST OF THE
URBAN CORRIDOR DUE TO HIGHER MOISTURE LEVELS AND STRONGER
INSTABILITY. A FEW STORMS MAY BECOME SEVERE OVER THE NORTHEAST
PLAINS WITH LARGE HAIL AND DAMAGING WINDS.

STORMS WILL DIMINISH FROM WEST TO EAST DURING THE LATE AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ON
FRIDAY...ALTHOUGH AT WEAKER STRENGTHS COMPARED TO TODAY.  ONE OR
TWO STRONGER STORMS MAY FORM ACROSS THE FAR EASTERN PLAINS BY
EVENING...WITH STRONG GUSTY WINDS AND HAIL THE MAIN THREAT.
TEMPERATURES ON FRIDAY ARE EXPECTED TO RETURN TO THE 90S ON THE
PLAINS.

A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA AFTER MIDNIGHT FRIDAY
NIGHT TO RETURN THE AREA TO NEAR AVERAGE TEMPERATURES SATURDAY AND
LIMIT STORMS TO THE HIGH TERRAIN. THE COOL DOWN WILL BE SHORT-
LIVED WITH TEMPERATURES RETURNING TO THE 90S BY MONDAY. MOISTURE
TRAPPED WITHIN THIS RIDGE WILL INCREASE THE CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS STARTING SUNDAY. THE PASSAGE OF ANOTHER
COLD FRONT LATE TUESDAY OR EARLY WEDNESDAY MAY FURTHER ENHANCE
THIS STORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PLAINS OF
COLORADO BETWEEN 1 PM AND 8 PM.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:56 PM MDTSevere Thunderstorm WarningBOULogan, Weld34 min
Jun 23, 4:30 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld45 min
Jun 23, 4:37 PM MDTSevere Thunderstorm WarningBOUMorgan38 min
Jun 23, 4:45 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver30 min
Jun 23, 4:47 PM MDTSevere Thunderstorm WarningBOUWeld30 min
Jun 23, 5:16 PM MDTSevere Thunderstorm WarningBOULogan44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.